Nurses, doctors, and pharmacists can make medication errors that lead to injuries and fatalities; however, medication mistakes can happen at home, and are real concerns that consumers need to be aware of.
Most children, women, men, and senior citizens have been prescribed medication at some point in their lives. However, some patients don’t consult with pharmacists, some don’t read the pamphlet that comes with the medication, and some don’t follow the directions on how and when to take their drugs. Any of these actions can lead to medication errors that result in serious injuries.
Recently a study was discussed in Reuters Health about medication mistakes occurring at home. Researchers from the University of Massachusetts School of Medicine in Worcester observed 72 medication errors that occurred in homes involving children with cancer being cared for by their parents or guardians. These cases of medication error were observed between November 2007 and April 2011 and resulted in:
- Four of the 72 medication errors causing injury to children.
- Forty of the 72 drug errors had the potential to cause serious injuries.
Researchers witnessed children getting their medication 242 times and reviewed information about 1,000 medications. Because children were missing medication doses, getting improper doses of their medication, or receiving their medication in the wrong way, the researchers believe better communication between families, physicians, and pharmacists could prevent drug errors.
Although this study was limited, it is insightful. Medication mistakes frequently occur at home, and communication about medication to families needs to be improved by doctors and pharmacists.
If you or your child were injured by a medication error due to lack of communication on the part of a pharmacist, please call Kennedy Hodges at 888-526-7616 to find out your rights. We offer a free consultation with a pharmacy error attorney, and you can receive a FREE copy of our report, How to Make Pharmacies Pay for Your Injuries Caused by Medication Errors.